Alert archive / New Mexico / Flash Flood Watches in 2021
Flash Flood Watch 12, NWS El Paso, TX
NWS El Paso, TX issued this flash flood watch at Sep 5, 2021, 7:18 AM MDT for Otero County, New Mexico. It took effect at Sep 5, 2021, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2021, 7:18 AM MDT (13:18 UTC)
- In effect from
- Sep 5, 2021, 12:00 PM MDT
- Expired
- Sep 5, 2021, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS El Paso, TX
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 1.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980 WGUS64 KEPZ 051318 FFAEPZ URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service El Paso Tx/Santa Teresa NM 718 AM MDT Sun Sep 5 2021 NMZ414>416-060300- /O.NEW.KEPZ.FF.A.0012.210905T1800Z-210906T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet- Including the cities of Mayhill, Sacramento, Timberon, Pinon, Sunspot, Cloudcroft, Mescalero, Mountain Park, and Apache Summit 718 AM MDT Sun Sep 5 2021 ...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS EVENING... The National Weather Service in El Paso Tx/Santa Teresa has issued a * Flash Flood Watch for a portion of south central New Mexico, including the following areas, East Slopes Sacramento Mountains Below 7500 Feet, Sacramento Mountains Above 7500 Feet and West Slopes Sacramento Mountains Below 7500 Feet. * From Noon MDT today through this evening. * The Sacramento Mountains will be a focus for storms today. Over the past 2 days, portions of Sacramento Mountains have received (radar estimated) 1-3 inches of rainfall. This antecedent rainfall, along with the potential for accumulating precipitation this afternoon, can quickly lead to flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 5, 5:59 AM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 5, 5:59 AM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 559 AM MDT Sun Sep 5 2021 .AVIATION...12Z TAF CYCLE VFR conditions are expected at all terminals through the period. Winds will generally be easterly to southeasterly and will be 10KT or less outside of any outflows from thunderstorms which can create gusty and erratic winds. Monsoonal thunderstorms are expected to fire off yet again today around 18Z and lowland storms are expected later in the evening. VCTS is possible at all terminals today, but better confidence for terminals that will see a thunderstorm this afternoon are KLRU and KDMN. Thunderstorm activity should taper off into the evening to create calm conditions. && .PREV DISCUSSION...442 AM MDT Sun Sep 5 2021... .SYNOPSIS... Today will be our last decent chance at rain before precipitations chances start to shut off tomorrow. Mountains regions will see scattered storms, and lowlands can expect isolated chances. Some storms could produce small hail and heavy rain. Monday and Tuesday mountains zones may see an isolated shower or two. By Wednesday, we could be rain free across the region through Friday. High temperature on Sunday will run a little below average, but then highs for the rest of the week will run right near what we expect for this time of year. && .DISCUSSION... .SHORT TERM...Sunday and Sunday night... High pressure continues to build over the CA/NV border which will continue to allow upper-level northerly flow pushing moisture into the CWA. This will be our last, decent shot at afternoon monsoonal tstorms for the area this week as high pressure begins to dominate. PW values in the lowlands this afternoon will range from 1.2 to 1.3 inches and lesser amounts will be found in the northern half of the CWA as drier air begins to filter in. This will be enough moisture to continue monsoonal convection today which will initiate orographically through the higher terrain and any outflows that form will provide enough lift for lowland storms. There is a small potential for some marginal hail today for eastern zones as a shortwave passes through. Pockets of bulk shear around 25-30kts will flow through the region and CAPE will be in the mid- hundreds, upwards of around 1000 J/kg. However, confidence is not high as ingredients are not widespread. Otherwise, thunderstorm activity will taper off after sunset. The higher terrain is forecasted to get the bulk of the accumulating precipitation, like usual. However, flash flooding is a concern in the Sacramento Mtns today as they have received plentiful rain over the past few days, with a few areas receiving 2-3"(+) yesterday alone. PW values are not ideal, but will be right around average (1 inch). Storm motions are slightly faster than yesterday (forecasted values of 7.5 kts give or take) but any additional rainfall will increase flooding flooding concerns for this area. A flash flood watch will be issued. && .LONG TERM...Monday through Saturday... High pressure located over Nevada by Monday is going to have the biggest influence over the Borderland's sensible weather this week as it slowly meanders into New Mexico by Friday. This high will advect drier air into the region, shutting down rain chances especially starting midweek. Starting off with Labor Day: it's shaping up to be a great day overall with light wind, high temperatures at or just below seasonal average (lowland upper 80s/low 90s), and partly cloudy to mostly clear skies. Precipitable water values will drop to about 1.0" or below, which is right around the climatological norm for this time of the year. Storm chances will be isolated at best, and limited to the mountain ranges; possible eastern Otero and Hudspeth counties as well. Though convective allowing models keep activity out of the region overall. Tuesday, the drying trend continues, however there is slight model disagreement on placement of the better moisture -- will it be pushed south as the deterministic GFS suggests, or will it stick around part of the forecast area as the ECMWF and NAM suggests? Regardless, without a good trigger for storms, the best chances will remain in the mountain regions however limited they may be. On Wednesday, the upper high will be located over the Four Corners region, and will push south into New Mexico by Friday. PW values will drop to 0.6 to 0.8" in general area-wide, which is below average and hard to get storms to form without some form of upper level lift. Speaking of - air will be doing the exact opposite: Subsidence (sinking air) associated with the high will suppress storms development overall through the rest of the period. Temperatures will only deviate a degree or two each day this week, with highs staying at or just below seasonal average. && .FIRE WEATHER... Today will be the last day for decent rainfall chances until we enter a relatively drier period for the week. MinRH's will be 40-50% today and will continue to drop as we push further in the week. Temperatures will be below normal today, but will settle into the low 90s tomorrow through the rest of the week. Vent rates Sunday and Monday will be Poor to Good. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 83 69 89 68 / 50 30 0 0 Sierra Blanca 86 63 81 62 / 50 20 20 0 Las Cruces 83 64 88 64 / 50 30 0 0 Alamogordo 83 63 88 64 / 70 20 0 0 Cloudcroft 62 46 65 47 / 70 30 20 0 Truth or Consequences 88 64 88 65 / 50 30 0 0 Silver City 79 59 80 60 / 60 40 10 0 Deming 86 63 89 63 / 50 40 0 0 Lordsburg 89 64 88 65 / 40 40 0 0 West El Paso Metro 84 69 90 69 / 50 30 0 0 Dell City 85 63 87 63 / 50 20 0 0 Fort Hancock 84 67 90 66 / 50 20 10 0 Loma Linda 78 62 81 62 / 60 20 10 0 Fabens 84 68 90 67 / 50 20 0 0 Santa Teresa 83 65 88 65 / 50 30 0 0 White Sands HQ 82 66 88 67 / 60 30 0 0 Jornada Range 82 64 86 64 / 50 30 0 0 Hatch 85 63 88 64 / 50 30 0 0 Columbus 86 65 88 65 / 60 40 0 0 Orogrande 83 64 87 63 / 60 20 0 0 Mayhill 72 52 75 53 / 70 30 20 0 Mescalero 73 51 76 52 / 70 30 20 0 Timberon 69 51 73 51 / 70 30 20 0 Winston 80 52 82 52 / 60 30 10 0 Hillsboro 85 60 86 61 / 60 30 0 0 Spaceport 87 61 87 62 / 50 30 0 0 Lake Roberts 78 52 82 53 / 70 30 20 10 Hurley 82 57 83 58 / 60 40 0 0 Cliff 86 57 89 58 / 60 30 20 0 Mule Creek 84 59 85 60 / 50 30 20 0 Faywood 81 59 83 60 / 60 40 10 0 Animas 89 61 88 62 / 40 40 0 0 Hachita 84 61 86 62 / 40 40 0 0 Antelope Wells 84 61 86 61 / 40 50 10 10 Cloverdale 80 59 83 60 / 40 50 20 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 37/33/37
Hazardous weather outlook, Sep 4, 11:01 AM MDT, 20 hours 17 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1101 AM MDT Sat Sep 4 2021 NMZ401>417-TXZ418>424-051730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1101 AM MDT Sat Sep 4 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms will be possible through the afternoon into the overnight hours. Slow storm movement, especially over northern areas could lead to locally heavy rain and flash flooding. A flash flood watch is out for the Sacramento Mountains. In addition to the heavy rain, small hail and wind gusts over 40 mph are possible with these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday will continue the chance for showers and thunderstorms although the trend will be downward as far as coverage goes. Locally heavy rain will continue to be the main threat and any area that has received significant rainfall recently could see some flooding. Drier conditions will return by Tuesday and continue through Friday as high pressure settles in over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but any reports of significant rainfall are appreciated. 26
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 6:13 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Sep 5, 11:52 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Sep 5, 12:27 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 5, 12:31 PM MDT | Special Weather Statement | EPZ | Sierra | 29 min |
| Sep 5, 12:59 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Sep 5, 1:13 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 5, 1:26 PM MDT | Special Weather Statement | EPZ | 34 min | |
| Sep 5, 1:36 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Sep 5, 1:40 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 5, 1:51 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 5, 1:57 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 5, 1:59 PM MDT | Special Weather Statement | EPZ | Grant | 31 min |
| Sep 5, 2:04 PM MDT | Severe Thunderstorm Warning | EPZ | Grant | 26 min |
| Sep 5, 2:14 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Sep 5, 2:25 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Sep 5, 2:38 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 5, 2:48 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Sep 5, 2:59 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Sep 5, 3:01 PM MDT | Special Weather Statement | EPZ | Sierra | 14 min |
| Sep 5, 3:05 PM MDT | Areal Flood Advisory | EPZ | Grant | 115 min |
| Sep 5, 3:20 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Sep 5, 3:39 PM MDT | Special Weather Statement | EPZ | Sierra | 36 min |
| Sep 5, 4:03 PM MDT | Areal Flood Advisory | EPZ | Sierra | 117 min |
| Sep 5, 4:19 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 5, 4:36 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 3 hr |
| Sep 5, 4:42 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 33 min |
| Sep 5, 4:47 PM MDT | Flash Flood Warning | EPZ | Grant, Luna | 3 hr |
| Sep 5, 5:02 PM MDT | Areal Flood Advisory | EPZ | Grant | 118 min |
| Sep 5, 5:05 PM MDT | Special Weather Statement | EPZ | 25 min | |
| Sep 5, 5:20 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 5, 5:25 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
Nearby
Flash Flood Watches in New Mexico, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.